Ohio, 2024

Damaging Winds in Ohio, June 17, 2024

June 17, 2024 · NWS ILN · 14 events in 9 counties and zones

A warm front lifted through the region bringing a warm and moist airmass which produced thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front lifted through the region bringing a warm and moist airmass which produced thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 17, 1:01 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 17, 1:01 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
201 PM EDT Mon Jun 17 2024

.SYNOPSIS...
Hot and humid air mass settles into the Ohio Valley. While heat
is the primary concern, a few storms are possible Monday
afternoon and evening. Limited chances for rain exist on
Tuesday, with drier conditions favored the remainder of the
week. A subtle drop in humidity expected the latter half of the
work week, but hot conditions will persist.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
There is reasonable confidence today that a majority of our
counties will reach or exceed 100 degree heat indicies, which is
standard criteria for a Heat Advisory. These values could be
met as early as 1-2PM.

While thunderstorm potential remains high, it is expected that
coverage would be scattered over the CWA. Initiation would be
triggered by temperatures in the 90-92 range and occur where h5
s/w and vorticity maxima occur. Placement dependent on h5
conditions is sketchy given the high variability from one model
to another. It appears models are bullish on the potential from
Dayton northward and westward within the CWA.
Previous discussion:

As for storm potential, there are plenty of CAMs that still
want to initiate convection later this afternoon, with coverage
increasing into the early evening. No large scale forcing or
frontal boundary will help with timing and tracking storm
activity... this is more of your typical single cell (popcorn)
thunderstorms that we observe during the summertime. Shear
profiles will be quite unfavorable for any long-lived or multi-
cell thunderstorm development. Thermodynamics on the other hand
are quite alarming, with SBCAPE values near or exceeding 2000
J/kg, DCAPE values near or exceeding 1000 J/kg, along with steep
0-3km lapse rates. Any storms that do initialize could produce
strong downbursts, with perhaps some hail if the storms can grow
tall enough before collapsing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Storm coverage expected to wane through the late evening and
early overnight hours with the loss of diurnal heating. A slight
uptick in overnight lows will occur Monday night as everyone in
our fa is expected to observe low temps in the low to mid 70s.

Heat Advisory continues through the period on Tuesday as another
hot and muggy day will be in store. Heat indicies are once again
expected to peak near or just over 100 degrees. The area of
high pressure continues to expand westward. As this does, precip
chances will lower across our counties. However, still cannot
rule out a stray shower or storm developing on Tuesday - mainly
along/NW of I-71.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Upper ridge will become more expansive and reach its maximum
strength and extent in the middle of the week. It will then very
slowly start shifting south and become a little less intense later
in the week. The pattern will then change over the weekend as a
trough emerges out of the Canadian Rockies and strengthens as it
heads into the Great Lakes squelching the ridge entirely.

Heat will build with highs reaching the mid 90s by Thursday and
Friday. However, relatively drier low level air will get into the
region on southeasterly flow allowing dew points to not be as high
when temperatures are a few degrees warmer than previous days. This
results in little change in maximum heat indices from day to day,
generally peaking between 95 and 100 Wednesday through Saturday.
Although this falls short of the criteria of 100 for a heat
advisory, this is a longer duration event with cumulative effects
that could be hazardous to the public. Thus the time period
previously covered by the excessive heat watch is now a heat
advisory. There is the potential that at some point down the line
the advisory will have to be extended into Saturday.

A cold front will be approaching the area on Sunday and this will
bring the net appreciable chance of showers and thunderstorms.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered convection is initiating over the CWA attm and should
impact all terminals with exception of CVG/LUK over the next two
hours, at least in a VCTS capacity. Conditions will remain VFR
with a 5-6kft cloud base and 100-120kft elevated mixed layer
that will also be noticeable downstream from any activity this
afternoon.

CVG/LUK will be put back in the equation in short order this
afternoon as upstream cu field over nrn KY is showing
redevelopment in the air that has not been worked over. Notable
increase in the lower 4-5kft deck from vis satellite north and
northeast of metro Cincy and another s and se of Dayton looks to
be the indication of the mixed lower level air being lifted to
form today's showers and storms. Attm, little lightning is noted
between ILN and DAY, but increased activity for both
shower/storms and lightning is expected through the early
evening hours.

Tomorrow shows a similar setup with slightly less activity noted
in the bulk of the models. Did not include any mention as there
is not any particular site that has either an increased or a
decreased threat at this moment in time to be able to reliably
produce a better forecast.

Winds will remain at or below 10 kts out of the south-southwest
through the taf period. Tomorrow's sky/wind does not look to be
unsimilar than overnight forecast once convective activity
ends, so no additional FM groups were appended.

Expect KLUK potential for some BR and reduced vsbys towards
daybreak will lessen with future forecasts given a larger
forecast dewpoint depression.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Friday for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
KY...Heat Advisory until 8 PM EDT Friday for KYZ089>100.
IN...Heat Advisory until 8 PM EDT Friday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Franks
SHORT TERM...Clark
LONG TERM...
AVIATION...Franks
Hazardous weather outlook, Jun 17, 3:36 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
436 AM EDT Mon Jun 17 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-180845-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
436 AM EDT Mon Jun 17 2024

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition to the heat, thunderstorms are possible on this afternoon
and evening. Any of these storms will have the potential of
producing locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 11:57 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1257 PM EDT Mon Jun 17 2024

OHZ071-171730-
Warren OH-
1257 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN WARREN
COUNTY THROUGH 130 PM EDT...

At 1256 PM EDT, a strong thunderstorm was located over Lebanon,
moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Middletown, Lebanon, Springboro, Franklin, Waynesville, Hunter,
Harveysburg, Corwin, State Route 63 at State Route 741, Lytle, Pekin,
State Route 48 at State Route 73, Genntown, Five Points, and Caesar
Creek State Park.

This includes I-75 in Ohio near mile marker 34.

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3939 8428 3951 8433 3958 8418 3957 8404
      3949 8399
TIME...MOT...LOC 1656Z 241DEG 13KT 3946 8424

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Aiena
Special weather statement, Jun 17, 12:22 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
122 PM EDT Mon Jun 17 2024

OHZ062-071-072-171800-
Warren OH-Clinton OH-Greene OH-
122 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
WARREN...NORTHWESTERN CLINTON AND SOUTHERN GREENE COUNTIES THROUGH
200 PM EDT...

At 121 PM EDT, a strong thunderstorm was located near Waynesville,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Xenia, Waynesville, Wilberforce, New Jasper, Harveysburg, Spring
Valley, Corwin, Bowersville, Port William, Paintersville, Middleton
Corner, Lumberton, Roxanna, and Caesar Creek State Park.

This includes I-71 in Ohio between mile markers 46 and 59.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3947 8403 3960 8411 3973 8385 3954 8367
TIME...MOT...LOC 1721Z 238DEG 16KT 3954 8403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

JDR
Special weather statement, Jun 17, 12:35 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 PM EDT Mon Jun 17 2024

OHZ051-061-062-171800-
Montgomery OH-Greene OH-Miami OH-
135 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CLARK...NORTHWESTERN GREENE...NORTHEASTERN MONTGOMERY AND
SOUTHEASTERN MIAMI COUNTIES THROUGH 200 PM EDT...

At 134 PM EDT, a strong thunderstorm was located over Dayton, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Dayton, Kettering, Huber Heights, Fairborn, Trotwood, Vandalia,
Englewood, Moraine, New Carlisle, Oakwood, Wright-Patterson Afb,
Brown, Riverside, Clayton, Shiloh, Fort Mckinley, Phoneton,
Northview, Brandt, and Park Layne.

This includes the following Interstates...
 I-70 in Ohio between mile markers 28 and 41.
 I-75 in Ohio between mile markers 50 and 64.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3998 8404 3979 8406 3970 8422 3984 8433
TIME...MOT...LOC 1734Z 231DEG 18KT 3981 8421

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR
Special weather statement, Jun 17, 12:45 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
145 PM EDT Mon Jun 17 2024

OHZ062-071-072-171815-
Warren OH-Clinton OH-Greene OH-
145 PM EDT Mon Jun 17 2024

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHEASTERN WARREN...NORTHERN CLINTON AND SOUTH CENTRAL GREENE
COUNTIES THROUGH 215 PM EDT...

At 145 PM EDT, a rapidly developing thunderstorm was located near
Morrow, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Lebanon, Wilmington, Morrow, Clarksville, Harveysburg, Corwin,
Bowersville, Port William, Melvin, Fort Ancient, Lumberton, Oakland,
Genntown, Caesar Creek State Park, Morrisville, Ogden, Kingman,
Interstate 71 at US Route 68, Cowan Lake State Park, and Oregonia.

This includes I-71 in Ohio between mile markers 30 and 58.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3934 8418 3949 8422 3959 8372 3935 8364
TIME...MOT...LOC 1745Z 260DEG 20KT 3942 8411

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

JDR
Special weather statement, Jun 17, 1:03 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
203 PM EDT Mon Jun 17 2024

OHZ053-054-062-171830-
Madison OH-Clark OH-Greene OH-
203 PM EDT Mon Jun 17 2024

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHWESTERN FAYETTE...SOUTHERN CLARK...NORTHERN GREENE...
NORTHEASTERN MONTGOMERY AND SOUTHWESTERN MADISON COUNTIES THROUGH 230
PM EDT...

At 203 PM EDT, a rapidly developing thunderstorm was located over
Fairborn, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Springfield, Beavercreek, Huber Heights, Fairborn, Xenia, Yellow
Springs, Wright-Patterson Afb, Cedarville, Enon, South Charleston,
Wilberforce, Harmony, Lisbon, South Vienna, South Solon, Clifton,
Green Meadows, Hustead, Selma, and Oldtown.

This includes I-70 in Ohio between mile markers 42 and 65.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3971 8358 3972 8365 3970 8366 3969 8404
      3984 8406 3985 8406 3987 8405 3997 8363
TIME...MOT...LOC 1803Z 261DEG 22KT 3980 8396

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR
Special weather statement, Jun 17, 1:16 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT Mon Jun 17 2024

OHZ062-071-072-171900-
Warren OH-Clinton OH-Greene OH-
216 PM EDT Mon Jun 17 2024

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN
WARREN...CLINTON AND SOUTHEASTERN GREENE COUNTIES THROUGH 300 PM
EDT...

At 216 PM EDT, a rapidly developing thunderstorm was located near
Morrow, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Wilmington, Blanchester, New Vienna, Morrow, Clarksville,
Harveysburg, Martinsville, Corwin, Midland, Port William,
Butlerville, Paintersville, Melvin, State Route 123 at State Route
132, Fort Ancient, Lumberton, Oakland, Caesar Creek State Park,
Morrisville, and Ogden.

This includes I-71 in Ohio between mile markers 34 and 57.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3949 8416 3965 8375 3933 8367 3927 8408
TIME...MOT...LOC 1816Z 252DEG 17KT 3939 8402

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDR

The radar

The Cincinnati radar (KILN), 17 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 17, 1:24 PM EST to 1:26 PM EST
Where
Warren County, 2.81 mi S of Wellman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.440, -84.020

A large tree was snapped along North Clarksville Road.

Thunderstorm Wind, Warren

When
June 17, 1:24 PM EST to 1:26 PM EST
Where
Warren County, 4.44 mi SSE of Wellman
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.420, -84.000

A tree was downed near the intersection of US-22 and Clarksville Road.

Thunderstorm Wind, Clinton

When
June 17, 1:41 PM EST to 1:43 PM EST
Where
Clinton County, 2.07 mi N of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.430, -83.980

Multiple tree limbs around eight inches in diameter were downed. In addition, a tree was downed.

Thunderstorm Wind, Clinton

When
June 17, 1:41 PM EST to 1:43 PM EST
Where
Clinton County, 1.74 mi ENE of Sabina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.490, -83.620

A tree was downed near the intersection of E Washington and Hunt Drive.

Thunderstorm Wind, Montgomery

When
June 17, 2:04 PM EST to 2:06 PM EST
Where
Montgomery County, 0.87 mi SE of Huber South
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.710, -84.190

Large, seven to eight inch in diameter, tree branches were downed.

Thunderstorm Wind, Montgomery

When
June 17, 2:06 PM EST to 2:08 PM EST
Where
Montgomery County, 0.69 mi N of Huber South
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.730, -84.200

Multiple large tree branches were downed in Carillon Historical Park.

Thunderstorm Wind, Fayette

When
June 17, 2:06 PM EST to 2:08 PM EST
Where
Fayette County, 2.66 mi E of Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
39.530, -83.380

Several three inch diameter tree branches were broken.

Thunderstorm Wind, Adams

When
June 17, 2:13 PM EST to 2:15 PM EST
Where
Adams County, 0.88 mi NW of Locust Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
38.990, -83.380

Multiple trees were downed near State Route 73.

Thunderstorm Wind, Pickaway

When
June 17, 2:48 PM EST to 2:50 PM EST
Where
Pickaway County, 1.38 mi N of Ashville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.740, -82.950

A tree was downed over Saint Paul Road.

Thunderstorm Wind, Ross

When
June 17, 3:15 PM EST to 3:17 PM EST
Where
Ross County, 2.07 mi N of Tucson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.380, -82.830

Several trees were knocked down along Hough Road.

Thunderstorm Wind, Fairfield

When
June 17, 3:26 PM EST to 3:28 PM EST
Where
Fairfield County, 0.53 mi E of Campground
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.730, -82.640

Multiple trees were downed with several that fell on top of structures and power lines.

Thunderstorm Wind, Licking

When
June 17, 3:41 PM EST to 3:43 PM EST
Where
Licking County, Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.950, -82.680

Large tree branches were downed. Several power poles were broken.

Thunderstorm Wind, Licking

When
June 17, 3:44 PM EST to 3:46 PM EST
Where
Licking County, 1.48 mi NNW of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.970, -82.690

A tree was downed on Refugee Road near Liberty Christian Academy.

Thunderstorm Wind, Licking

When
June 17, 3:45 PM EST to 3:47 PM EST
Where
Licking County, 1.74 mi NW of Etna
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.970, -82.700

Multiple large, heathy trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186308, 1186314, 1186310, 1186311, 1186892, 1186893, 1191375, 1186894, 1191376, 1191377, 1191378, 1191379, 1191380, 1191395.